Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Sep 5, 2021, 12:12 PM MST for Cochise County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2021, 12:12 PM MST (19:12 UTC)
- Expired
- Sep 5, 2021, 12:45 PM MST
- In force
- 33 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.25 in
- Wind
- 40
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1856 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WWUS85 KTWC 051912
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
1212 PM MST Sun Sep 5 2021
AZZ507-508-513-051945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1212 PM MST Sun Sep 5 2021
...A strong thunderstorm will impact portions of west central Cochise
County through 1245 PM MST...
At 1211 PM MST, Doppler radar was tracking a strong thunderstorm over
Tombstone, or 17 miles northeast of Sierra Vista, moving west at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. David, Tombstone, Fairbank and Charleston.
This includes the following highways...
Route 80 between mile markers 296 and 324.
Route 82 between mile markers 57 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3195 10994 3165 10994 3157 11025 3193 11032
TIME...MOT...LOC 1911Z 081DEG 8KT 3173 11008
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
RHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 5, 10:07 AM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 5, 10:07 AM MST, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Tucson AZ 1007 AM MST Sun Sep 5 2021 .SYNOPSIS...Expect an increase in thunderstorm coverage today and Monday compared to the past couple of days, with temperatures a couple degrees below normal. After Labor Day, storms are mainly confined to the International border and central/western Pima County. && .DISCUSSION...Upper air plots this morning place high pressure over the southern Great Basin with easterly/northeasterly flow over southeast Arizona. Scattered to locally broken skies were indicated by satellite imagery, mainly from Tucson eastward, with a few showers already developing over the higher terrain of Cochise County. A shortwave will round the ridge into this afternoon, bringing upper level support for showers and thunderstorms into an already primed environment. The 12Z KTWC RAOB measured 1.6" of PWAT with plenty of CAPE but a stout cap, but the combination of daytime heating and the shortwave should be able to erode that CIN with little issue. Look for the potential for heavy rainers, and with DCAPE of almost 1400 J/kg, strong to severe winds will also be a threat. HREF members are in good agreement regarding storms developing across the higher terrain and sustaining into the valleys, generally moving from NE to SW. In this rim shot scenario, strong gusts in the Safford area are almost a sure bet, and we increase the potential for some blowing dusts across Pinal and northeast Pima Counties. Tucson is also in the conversation for some potentially strong to severe storms, particularly between 22Z and 02Z this evening. After that, CAM solutions trend downward pretty quickly with the loss of daytime heating, with most of our convection ending by 03Z to 05Z tonight. High pressure continues to push east to northeast on Labor Day for less convective coverage in our area. High temperatures within a few degrees of normal through about midweek. No near-term updates needed this morning. Additional details available with the afternoon package. Please see the remaining sections until then. && .AVIATION...Valid through 06/18Z. ISOLD-SCT TSRA/SHRA this afternoon and evening with SCT-BKN clouds 10k-15kft MSL, generally clearing overnight into Monday morning. MVFR CIGS/VSBYS may accompany a few of the stronger storms, along with BLDU and wind gusts in excess of 40 kts. SFC wind outside convection generally less than 12 kts. Aviation not updated for TAF amendments. && .FIRE WEATHER...Expect scattered showers and thunderstorms this afternoon and evening. By Monday, storms should concentrate over our western zones and along the International border through the middle of the week. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorm gusts. Minimum RH values will remain well above critical thresholds this week. && PREV DISCUSSION...Satellite shows mostly cloudy skies across the majority of the CWA. This will likely keep low temperatures elevated again this morning. Hi-res guidance is hinting that today will likely have greater storm coverage than yesterday. Expect scattered showers and thunderstorms from central Pima County eastward during the afternoon and evening. Storms will first form over the higher terrain then propagate west/southwest into the lower elevations where there should be sufficient CAPE to keep them alive. A weak upper level disturbance will also be moving through lending some dynamical support to storms. The HRRR and U of A models show fairly strong outflows from storms in Pima and Pinal Counties, which could create some blowing dust issues in the evening. Strong wind gusts from downdrafts will be possible with DCAPE values around 1000 J/kg. Brief and localized heavy rainfall will also be a threat. Monday the area of high pressure remains over Nevada with SE Arizona under east/northeast flow aloft. The best moisture/instability looks to be along the international border and western Pima County. Expect isolated to scattered storm activity in this area along with the White Mountains. Under the influence of the northeast flow storms will try and move off the White Mountains into the lower elevations, but the environment does not look favorable and storms will likely not survive long off the higher terrain. During the middle of the week the ridge will slowly drift east as a trough moves towards the west coast. As this happens moisture will mainly be confined to the western part of the CWA and along the international border. Tuesday into Thursday expect isolated to scattered showers and thunderstorms mainly along the international border and central/western Pima County. Tuesday there could be a some isolated storms in the White Mountains. Tucson will be on the northern periphery of the storm activity. By Friday most of Cochise, Graham, and Greenlee Counties look to be dry with isolated storms possible from Tucson westward. Next weekend there is still considerable uncertainty with how far south the trough will move, which will determine if we will lose more of our monsoonal moisture. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 5, 11:52 AM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1152 AM MST Sun Sep 5 2021
AZZ503-513-051915-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1152 AM MST Sun Sep 5 2021
...A strong thunderstorm will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 1215 PM MST...
At 1152 AM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 18 miles southwest of Sierra Vista, moving
west at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parker Canyon Lake and Lochiel.
This includes Route 83 between mile markers 3 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3149 11076 3151 11041 3133 11036 3133 11073
TIME...MOT...LOC 1852Z 081DEG 8KT 3139 11051
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RHSpecial weather statement, Sep 5, 12:12 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1212 PM MST Sun Sep 5 2021
AZZ507-508-513-051945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1212 PM MST Sun Sep 5 2021
...A strong thunderstorm will impact portions of west central Cochise
County through 1245 PM MST...
At 1211 PM MST, Doppler radar was tracking a strong thunderstorm over
Tombstone, or 17 miles northeast of Sierra Vista, moving west at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. David, Tombstone, Fairbank and Charleston.
This includes the following highways...
Route 80 between mile markers 296 and 324.
Route 82 between mile markers 57 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3195 10994 3165 10994 3157 11025 3193 11032
TIME...MOT...LOC 1911Z 081DEG 8KT 3173 11008
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 11:52 AM MST | Special Weather Statement | TWC | Santa Cruz | 23 min |
| Sep 5, 12:24 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Sep 5, 12:37 PM MST | Areal Flood Advisory | TWC | Cochise | 7 min |
| Sep 5, 12:44 PM MST | Flash Flood Warning | TWC | Cochise | 106 min |
| Sep 5, 12:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 19 min |
| Sep 5, 1:02 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Sep 5, 1:26 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Sep 5, 2:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Sep 5, 2:15 PM MST | Special Weather Statement | TWC | Graham | 45 min |
| Sep 5, 2:25 PM MST | Special Weather Statement | TWC | Santa Cruz | 50 min |
| Sep 5, 2:29 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 61 min |
| Sep 5, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 44 min |
| Sep 5, 2:34 PM MST | Special Weather Statement | TWC | Graham | 41 min |
| Sep 5, 2:54 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
| Sep 5, 3:08 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 37 min |
| Sep 5, 3:13 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Sep 5, 3:15 PM MST | Tornado Warning | TWC | Pima | 15 min |
| Sep 5, 3:22 PM MST | Dust Storm Warning | TWC | Pima | 113 min |
| Sep 5, 3:24 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 66 min |
| Sep 5, 3:37 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 53 min |
| Sep 5, 3:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Sep 5, 3:41 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Sep 5, 3:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Sep 5, 3:55 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Sep 5, 4:00 PM MST | Severe Thunderstorm Warning | TWC | Graham | 45 min |
| Sep 5, 4:06 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Sep 5, 4:12 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 5, 4:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Sep 5, 4:30 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Sep 5, 4:42 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 93 min |
| Sep 5, 4:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 63 min |
| Sep 5, 4:47 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 43 min |
| Sep 5, 4:48 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.